Beware of using lipoic acid infrequently, especially if you have silver-mercury Amalgam fillings. These are some of the adverse reactions I've come across in the detox groups.
Inappropriate use of ALA. Sometimes it takes a while for the effects of inappropriate use of chelators to be obvious to adults, let alone autistic kids. These are some examples from adults, some of whom actually had gains in some areas initially but then realized damage was being done, usually to the brain as Hg levels likely increased.
Dr Dan Pompa once said someone who worked for him had "god awful" symptom from taking ALA with some Amalgam remaining. He says it sometimes takes months for the symptoms to build before the person realizes the connection.
I saw it happen to a friend. She had "burning" hands feet and brain. She was an emotional wreck and could not think straight. Thankfully after a year or so of Cutler protocol detox she gradually recovered from it.